St. John's Wort Beware of Drug Interactions

The Bottom Line

St. John's wort has been used for centuries and is generally regarded as safe when taken alone and in recommended doses. However, it is well known to have several drug interactions that can result in serious adverse effects or other problems with medications you might already be taking. Consult your physician and pharmacist before starting herbal products or dietary supplements.

The Full Story

St. John's wort (Hypericum perforatum), also known as Klamath weed, amber touch-and-heal, or goat weed, is a perennial plant native to Europe but now found throughout the US and parts of Canada. Its name refers to the time when it typically blossoms in late June, which is around the time of the feast day of St. John the Baptist. The plant has oval-shaped leaves and golden yellow flowers. Dating back to the Middle Ages, it has been used for a variety of different ailments such as wound-healing, diuresis, pain, and anxiety. Today, St. John's wort is most commonly found in the form of capsules, pills, tinctures, and teas as a dietary supplement for depression and other mood disorders.

The mechanism of its antidepressant effect has not been fully determined. The most likely therapeutic components appear to be hyperforin and adhyperforin, which block the reuptake of the neurotransmitters serotonin, dopamine, norepinephrine, and GABA. In the human brain, these neurotransmitters have important roles that affect things like mood and are the same ones that many common antidepressant medications target.

Several studies and clinical trials looking at St. John's wort's effectiveness compared to standard antidepressant medications and placebo have produced mixed results. Whether considered effective or not, most studies agree that it has a fairly mild side effect profile compared to synthetic antidepressant medications, making it a popular and attractive option for treating depression. The most commonly reported adverse effects from St. John's wort include gastrointestinal symptoms, allergic reactions, dizziness, confusion, drowsiness, photosensitivity, and dry mouth.

Although it seems to be well-tolerated when taken alone, St. John's wort has been shown to cause important drug interactions with several medications by interfering with drug metabolism pathways. Some of these drug interactions can be potentially dangerous by causing increased adverse effects or decreased effectiveness of certain medications. Therefore, it is important to always consult your physician before taking St. John's wort, and if you are taking any other medications, you should ask your pharmacist to check for drug interactions.

Many find the idea of using St. John's wort as a "natural" way to treat depression and other ailments appealing; however, natural does not always mean safe. It is important to remember that as an over-the-counter dietary supplement, St. John's wort is not regulated by the US Food and Drug Administration and, therefore, does not undergo scrutiny for safety and effectiveness.

If you think someone has taken too much St. John's wort or is having a bad reaction or drug interaction you can check the webPOISONCONTROL® online tool or call Poison Control at 1-800-222-1222.

Kristina Yee, PharmD
Certified Specialist in Poison Information

For More Information

St. John's wort. Bethesda (MD): National Center for Complementary and Integrative Health; 2016 Dec 1 [cited 2019 Nov 11].


References

St. John's wort. Poisindex [Internet database].Greenwood Village (CO): Truven Health Analytics; updated periodically [cited 2019 Nov 11].

Borrelli F, Izzo AA. Herb-drug interactions with St. John's wort (Hypericum perforatum): an update on clinical observations. AAPS J. 2009 Dec;11(4):710-27.

DerMarderosian A, Beutler JA. The review of natural products. St. Louis: Facts and Comparisons; 2016 Apr update. p. 2-5.

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Consult your physician and pharmacist before starting herbal products or dietary supplements to make sure there is no risk of worsening existing medical conditions or drug interactions.
  • Check the FDA website for alerts on dietary supplement recalls or warnings.
  • Use only USP-Verified dietary supplements and herbal products.

This Really Happened

An ER contacted Poison Control after an 18-year-old man came in with bizarre and paranoid behavior. He reported taking 1 tablet of St. John's wort, 1 tablet of 5-HTP, and 1 tablet of melatonin a few hours prior (unknown strengths). He had a history of ADHD and had been prescribed Adderall, but it was unclear whether he had taken this medication as well. Initially, he had an increased heart rate and blood pressure. The emergency physician was concerned about the possibility of serotonin syndrome or a drug interaction as an explanation for the man's symptoms. Poison Control determined that the patient's symptoms and the amount of drugs he reported taking were inconsistent. The possibility of a drug interaction between his dietary supplements and normal medications could explain his presentation. The patient was treated with IV fluids and a benzodiazepine sedative. After several hours of observation in the ER his symptoms resolved.